West Virginia, 2002Flash Flood in West Virginia, June 4, 2002
June 4, 2002 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 3, 11:11 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 3, 11:11 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1211 AM EDT TUE JUN 4 2002
EXPANDED FFA TO INCLUDE THE NRN PANHANDLE OF WV, COUPLE MORE
COUNTIES IN EAST CENTRAL OHIO AND THREE COUNTIES IN SW PA ALONG THE
NRN PANHANDLE OF WV. SEE CODING BELOW OR FFA FOR COUNTY LISTING.
AREA OF HEAVY RAIN IS HOLDING TOGETHER AND EXPANDING EASTWARD.
.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ039>040...
OHZ048>050...OHZ057>059.
FLOOD WATCH FOR THIS MORNING FOR ZONE OHZ041.
PA...FLOOD WATCH FOR THIS MORNING FOR ZONES PAZ020...PAZ029...PAZ031.
WV...FLOOD WATCH FOR THIS MORNING FOR ZONES WVZ001>004.
In the hours before
Special weather statement, Jun 3, 8:40 PM EST, 3 hours 58 minutes before
OHZ039-040-048>050-040330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
940 PM EDT MON JUN 3 2002
...THUNDERSTORMS MOVING INTO THE REGION...
THUNDERSTORMS WILL MOVE THROUGH COSHOCTON, TUSCARAWAS, CARROLL,
HARRISON, AND JEFFERSON COUNTIES OHIO DURING THE LATE EVENING
HOURS. A RAINFALL RATE OF 1.50 INCHES PER HOUR IS POSSIBLE IN JUST
WITH THE STRONGEST OF THESE STORMS. FREQUENT CLOUD TO GROUND
LIGHTNING, WIND GUSTS TO 40 MPH, AND HAIL UP TO 0.75 INCHES IN
DIAMETER ARE ALSO POSSIBLE.
WHEN THUNDERSTORMS APPROACH, MOVE INDOORS. NEVER TAKE COVER UNDER A
TREE. REMEMBER, LIGHTNING KILLS.
Special weather statement, Jun 3, 8:45 PM EST, 3 hours 53 minutes before
OHZ039-040-048>050-040330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
945 PM EDT MON JUN 3 2002
...THUNDERSTORMS MOVING INTO THE REGION...
THUNDERSTORMS WILL MOVE THROUGH COSHOCTON, TUSCARAWAS, CARROLL,
HARRISON, AND JEFFERSON COUNTIES OHIO DURING THE LATE EVENING
HOURS. A RAINFALL RATE OF 1.50 INCHES PER HOUR IS POSSIBLE WITH THE
STRONGEST OF THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING, WIND
GUSTS TO 40 MPH, AND HAIL UP TO 0.75 INCHES IN DIAMETER ARE ALSO
POSSIBLE.
WHEN THUNDERSTORMS APPROACH, MOVE INDOORS. NEVER TAKE COVER UNDER A
TREE. REMEMBER, LIGHTNING KILLS.
Special weather statement, Jun 3, 11:21 PM EST, 1 hour 17 minutes before
PAZ029-031-WVZ003-004-040600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1221 AM EDT TUE JUN 4 2002
...THUNDERSTORMS MOVING THROUGH THE REGION...
THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH MARSHALL AND OHIO
COUNTIES IN WEST VIRGINIA, AND GREENE AND SOUTHERN WASHINGTON
COUNTIES IN SOUTHWEST PENNSYLVANIA. A RAINFALL RATE OF UP 1.50
INCHES PER HOUR IS POSSIBLE. ALSO, WIND GUSTS TO 40 MPH AND HAIL
ARE POSSIBLE. THE STORMS WILL CONTINUE TO MOVE TOWARD THE SOUTHEAST
AT 25 MPH.
FLOOD WATCH IS IN EFFECT FOR THIS REGION. WATER WILL POND ON
ROADS. ALSO, POOR DRAINAGE FLOODING IS LIKELY. BE EXTRA CAREFUL AT
NIGHT. NEVER DRIVE THROUGH FLOOD WATERS.
Special weather statement, Jun 4, 12:14 AM EST, 24 minutes before
MDZ001-PAZ032-WVZ021>023-041-040730-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
114 AM EDT TUE JUN 4 2002
...THUNDERSTORMS MOVING THROUGH THE REGION...
THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH FAYETTE COUNTY
PENNSYLVANIA, MONONGALIA, PRESTON, AND TUCKER COUNTIES WEST VIRGINIA,
AND GARRETT COUNTY MARYLAND. UP TO 2 INCHES OF RAINFALL IS POSSIBLE
IN JUST AN HOUR OR SO. ALSO, WIND GUSTS TO 40 MPH AND SMALL HAIL
ARE POSSIBLE. THE STORMS WILL CONTINUE TO MOVE TOWARD THE SOUTHEAST
AT 25 MPH.
WATER WILL POND ON ROADS. ALSO, POOR DRAINAGE FLOODING IS LIKELY.
BE EXTRA CAREFUL AT NIGHT. NEVER DRIVE THROUGH FLOOD WATERS.
Flash Flood, Marshall
- When
- June 4, 12:38 AM EST to 6:30 AM EST
- Where
- Marshall County, Glendale
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.861, -80.663 (the zone’s center; the record gives no point)
Heavy thunderstorm rains of over 1.5 inches in one hour produced flooding across the northwest corner. These heavy rains forced Middle Grave Creek out of its banks. Six county roads, most in the Glendale and Cameron area, were closed by the high waters. Emergency management officials also reported basement flooding in several homes in the McMechen area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, June 4, 2002$10 million · F0 · 77 events
- Flood and Hail in Georgia, June 4, 2002$451,000 · 1 in hail · 38 events
- Hail and Damaging Winds in Ohio, June 4, 2002$423,000 · 1 in hail · 30 events
- Flash Flood and Damaging Wind in Ohio, June 4 to 5, 2002$758,000 · 2 events
- Flash Flood in Wisconsin, June 4, 2002$700,000 · 1 event
- Damaging Winds in Indiana, June 4, 2002$320,000 · 80 kt wind · 17 events
- Hail and Damaging Winds in Ohio, June 4, 2002$325,000 · 1.25 in hail · 16 events
- Flash Flood in Iowa, June 4, 2002$475,000 · 1 event
- Flash Flood and Damaging Winds in Kansas, June 4, 2002$300,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Texas, June 4, 2002$130,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Florida, June 4, 2002$117,000 · 1 in hail · 5 events
- Flood in Iowa, June 4, 2002$130,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301389.